Etodolac (Lodine) belongs to a class of medications commonly called NSAIDs or nonsteroidal anti-inflammatory drugs. It is prescribed for the management of pain and is also used both for short-term and long-term treatment of arthritis.

Pain relief begins within 30 minutes of taking Lodine and lasts 4 hours or more (up to 12 hours in a few patients).

Side Effects and Interactions

Unquestionably the most common side effects of Lodine involve the gastrointestinal tract. They include indigestion, cramps, diarrhea, gas, nausea and constipation.

Some people may develop ulcers and intestinal bleeding while taking Lodine. Occasionally these problems can occur without obvious symptoms and lead to a life-threatening crisis due to perforation of the stomach lining.

Older people appear to be more susceptible to this problem and should be monitored carefully. Warning signs include weight loss, persistent indigestion, a feeling of fullness after moderate meals, dark or tarry stools, anemia and unusual fatigue.

Home stool tests such as Hemoccult or Fleet Detecatest may provide an early indication of bleeding.

Other side effects to be alert for include fatigue, dizziness, nervousness, ringing in the ears, blurred vision, rash, itching, fluid retention, frequent urination, sensitivity to sunlight leading to sunburn and chills or fever.

Drowsiness or insomnia are possible, so do not drive if you become impaired. Report any symptoms to your physician promptly.

Lodine can affect both the kidney and liver, so periodic blood tests to monitor the function of these organs are important for anyone on this drug long-term.

This medication may interact adversely with certain other drugs. A person taking a blood thinner like Coumadin may become more vulnerable to a dangerous bleeding ulcer.

Aspirin may interfere with Lodine’s effectiveness for reducing inflammation, although data on this point are not clear.

All the NSAIDs, including Lodine, can make methotrexate (Folex, Mexate, Rheumatrex), lithium (Eskalith, Lithobid, etc.) and Lanoxin far more toxic.

When Lodine is combined with Sandimmune the risk of kidney damage is increased. Lodine is still a relatively new drug and more interactions may become apparent as clinical experience accumulates. Ask your doctor and pharmacist to check whether Lodine interacts with any other drugs you take.

Special Precautions

People who are allergic to aspirin, ibuprofen or other anti-inflammatory agents should avoid Lodine.

Signs of allergy include breathing difficulties, rash, fever, or a sudden drop in blood pressure and require immediate medical attention.

Taking the Medicine

Taking Lodine with an antacid or a meal may help reduce possible stomach irritation. This will, however, decrease the peak concentration of Lodine in the body and may delay the onset of pain relief

Taking an NSAID with food does not guarantee that the drug will be safe for the stomach.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Tom
    Reply

    I have been taking Etodolac since 2002. I had two knee surgeries, the big “zipper” surgery in 1980 to repair torn ligaments and then the more current arthroscopic surgery to clean up the cartilage in the late 80s. I have always been an athlete, participating in most sports. Before taking the drug, I would wake up at night in so much pain, that sleep was out of the question. It was affecting work and home life. The OrthoPod said that I really didn’t have much cartilage in my left knee, and my right showed some sports related damage.
    It has been a life saver! Seriously. I do not run, or play basketball, or do anything that involves “planting and cutting”. But I can ride a mountain and road bike, play golf, walk, and even ski (no jumps). I am 62 and without Etodolac, I would be a cripple. The prescription is for 2 400 mg extended release tablets per day. I usually take just one, unless I’m pushing things, such as putting in a lot of miles on my bikes. Just watch what you eat. I have never eaten much fried food, and I try to avoid it now. That’s the only noticeable impact, fried foods will cause everything to take the fast track out. :-)

  2. S. Baldwin
    Reply

    To treat swelling in my ankle and knee from a torn lateral maniscus, I was prescribed 500 mg Etodolac tablets twice a day for seven days to then be reduced to only one tablet per day. On day six, my heart was pounding and I developed a rash like I had the measles over my entire body (arms, stomach, chest, face, thighs) with considerable itching (especially my scalp), and welts on my very red neck and lower scalp.
    I was visiting my out-of-town daughter at the time, so I emailed my doctor’s office (after speaking with the office manager) with all of the above. I, of course, discontinued the Etodolac, took 50 mg of Benadryl, but I never heard from him. I am 73 and took note today of a February 2012 statement from the Mayo Clinic that Etodolac and Losartan may cause certain side effects.
    I daily take 100-25 tablets of Losartan/HTZ. My internist specializes in geriatric medicine; shouldn’t he have been more in touch with this possible side effect? Am I allergic to Etodolac or did I simply overdose?

  3. JD
    Reply

    I took etodolac as prescribed by my doctor for inflammation caused by adhesive capsulitis (shoulder). Dosage was 400mg twice a day. I took it for about 10 days and had good relief from pain, enabling me to take good advantage of physical therapy. I had no problems with it.

  4. FS
    Reply

    I took Etodolac for about 10 weeks in the summer of 2009 because of hip inflammation and “capsulitis” behind my second toe on each foot. I also take ASP once a day at night. Although applying ice to the hip seemed to help for a short time period, I didn’t feel like the Etodolac did much good, so stopped taking it. After reading this article, I’m glad I stopped and hope I didn’t do any damage to stomach or kidneys, especially since I have had six kidney stone attacks and have at least five more stones discovered in a CAT scan.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.